Wisconsin, 2019

Hail and Damaging Wind in Wisconsin, August 5, 2019

August 5, 2019 · NWS DLH · 2 events in 2 counties and zones

Storms developed during the afternoon hours across northwest Wisconsin ahead of a cold front moving in from the north. These storms produced some minor tree damage and small hail as they moved through the Washburn, Sawyer and Price County areas with damage being fairly isolated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed during the afternoon hours across northwest Wisconsin ahead of a cold front moving in from the north. These storms produced some minor tree damage and small hail as they moved through the Washburn, Sawyer and Price County areas with damage being fairly isolated. Most of the storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 5, 12:01 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 5, 12:01 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
101 PM CDT Mon Aug 5 2019

.UPDATE...
Issued at 1252 PM CDT Mon Aug 5 2019

Updated for the 18z Aviation Discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 407 AM CDT Mon Aug 5 2019

Thunderstorm complex over North Dakota and northwest Minnesota is
expected to progress east-southeastward through this morning. The
eastern periphery of the thunderstorm complex will likely move
into Cass, Crow Wing, Aitkin, and Pine counties between 6 and 9
AM. A cold front will push southeastward along with the storms
which will continue to provide low-level convergence to sustain
storms. The airmass over our Minnesota zones remains unstable, but
capped as of 4 AM. The cap is expected to erode ahead of the
complex by mid-morning allowing storms to root in the boundary
layer as they move out of the forecast area by early afternoon.
Additional storm development is expected along the cold front as
it moves through northwest Wisconsin this afternoon. Some of the
storms may be strong to severe with large hail and damaging winds
possible. MLCAPE values on the order of 1000-1500 J/kg is forecast
along with 0-6 km bulk shear of 35 to 40 knots. The storms will
move out of the area by early this evening as high pressure moves
into the Northland. Drier air will filter into the region for
Tuesday. Temperatures won’t be much cooler, but the drier air
will make conditions more comfortable.

.LONG TERM...(Tuesday night through Sunday)
Issued at 407 AM CDT Mon Aug 5 2019

Showers and thunderstorms expected Tuesday night through
Wednesday as a cold front slides through. After the front slides
through expect dry and quiet weather with near normal temperatures
as high pressure takes control.

A cutoff low will slowly rotate southeastward from northern
Manitoba Tuesday night into Hudson Bay and northern Ontario by
Wednesday night. At the surface a cold front will slide
southeastward through northern Minnesota and northern Wisconsin.
This will bring showers and thunderstorms to most of the region.
There is an opportunity late in the morning and during the
afternoon for some stronger thunderstorms across much of northwest
Wisconsin. Along and just behind the cold front 0-6 km bulk shear
values will be around 40 to 45 knots. Just ahead of the front
instability values vary depending on model output. The GFS seems
more reasonable at this point in time with values ranging from a
few hundred to around 2000 J/kg of CAPE, while the latest NAM is
much more bullish with values up to 4000 J/kg. The 12Z NAM is more
in line with the latest GFS, which seems more reasonable. The big
question at this point in time is if the shear couples with the
instability, which seem a bit offset at this point. If it is able
to do so then some severe storms are possible. Main threats for
storms would be damaging wind gusts and large hail. This matches
up well with the latest SPC Day 3 Outlook. Behind the front winds
aloft will shift to the northwest and advect cooler air into the
region. High temperatures will be in the 70s.

High pressure will build into Northern Plains and central Canada
late on Wednesday into early Thursday. The cutoff low will remain
generally in the same location as the previous day. Flow will
remain northwesterly advecting cooler air into the region. With
the high nudging in skies will be partly cloudy to mostly clear.
Lows range from the mid 40s to the mid 50s. The high will build
into the Upper Midwest on Thursday which will keep the weather dry
and quiet. Cool northwesterly flow will continue. High pressure
will remain in control on Friday as it builds into the Mid
Mississippi River Valley. Flow aloft will gradually switch from a
cool northwesterly direction to a westerly direction. This will
begin advecting warmer air into the region. Temperatures will be
slightly warmer on Friday with highs in the mid to upper 70s.

Confidence in the forecast after Friday decreases as the latest
guidance is split on the intensity of the next wave moving in from
the northwest. The latest ECMWF/GEM depict a much stronger
shortwave when compared to the previous runs of the ECWMF/GEM and
the latest and previous GFS. If things trend toward the latest
ECWMF/GEM then Saturday will be much wetter than Sunday, whereas
previous runs of these models and current and past GFS show a
relatively dry forecast. Have leaned on majority of runs showing a
drier forecast and is reflected in the forecast. Sunday at this
point in time has a better opportunity for showers and storms, but
again being a week out the confidence in the evolution of things
is low. Will need to monitor things as the week progresses.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 101 PM CDT Mon Aug 5 2019

With showers and thunderstorms ending across most of the region,
the majority of the Northland TAF terminals should see VFR
conditions. KHYR could see a second round of showers and storms
this afternoon as a cold front continues to dive southeastward
across the region. Some diurnal cumulus clouds should develop
behind the front, where more sunshine has broken through. As the
cold front exits the region early this evening, skies should
become mostly clear overnight, leading to the potential for fog
development, especially in areas that received abundant rainfall
this morning. The most likely locations to see MVFR/IFR vsby
reductions will be KHIB, KDLH, KBRD, and KHYR. It's possible that
KHIB could fall into the LIFR category late tonight once again.
Clear skies and light winds are expected for Tuesday.

&&

.MARINE...
Issued at 1010 AM CDT Mon Aug 5 2019

A complex of thunderstorms has begun to move over the far
southwestern arm of Lake Superior this morning, forming along a
cold front that will sweep through the region today. So far, we
are seeing gusts to around 30 knots or so with the thunderstorms.
Additional marine products will be likely, especially Marine
Weather Statements through the morning hours. Frequent cloud-to-
water lightning is also expected. Otherwise, southwest winds
between 5 to 15 knots is expected for today, with the strongest
winds near Grand Marais to Grand Portage. Thunderstorm chances
will be low for this afternoon, and becoming dry this evening and
overnight.

Winds will shift more northwesterly overnight, but becoming
southwesterly once again on Tuesday as weak high pressure begins
to build. Wind speeds will be at 10 knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  57  82  59 /  90   0  10  20
INL  81  54  82  53 /  20   0  30  30
BRD  81  59  84  61 / 100  10  10  30
HYR  80  56  82  60 /  90  10  10  20
ASX  82  58  83  61 /  80   0   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JTS
SHORT TERM...Huyck
LONG TERM...WL
AVIATION...JTS
MARINE...JTS
Hazardous weather outlook, Aug 5, 12:03 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
103 PM CDT Mon Aug 5 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
103 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible in northwest Wisconsin this afternoon
and tonight. Some could be severe with damaging wind gusts and
heavy rain the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms cannot be ruled out on Wednesday
across northwest Wisconsin. The main threats with any stronger
storms will be damaging wind gusts and large hail.

Thunderstorms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed later this afternoon and tonight in
northwest Wisconsin.

LSZ121-140>148-061030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
103 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. Some of the
stronger storms may produce vigorous wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible across western Lake Superior late on
Tuesday into Wednesday. A few stronger storms cannot be ruled out
along the South Shore of western Lake Superior on Wednesday. The
main threats with any stronger storms would be strong winds, hail
and cloud to water lightning.

Thunderstorms are possible on Sunday across western Lake
Superior.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 5, 10:48 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1148 AM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     BAYFIELD                46.81N 90.82W
08/05/2019  M44 MPH          BAYFIELD           WI   AMATEUR RADIO

            REPORT FROM AN APRSWXNET STATION IN
            BAYFIELD.

&&

BJH
Local storm report, Aug 5, 11:01 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1201 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     TSTM WND GST     2 ENE HINCKLEY          46.02N 92.90W
08/05/2019  M62 MPH          PINE               MN   AWOS

            REPORTED BY THE AWOS AT THE HINCKLEY FIELD
            OF DREAMS AIRPORT.

&&

BJH
Local storm report, Aug 5, 11:03 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1203 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     HINCKLEY                46.02N 92.94W
08/05/2019                   PINE               MN   TRAINED SPOTTER

            RECEIVED A PHOTO OF A LARGE TREE BRANCH DOWN
            IN HINCKLEY. TIME ESTIMATED BY RADAR.

&&

BJH
Special weather statement, Aug 5, 11:19 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
1219 PM CDT Mon Aug 5 2019

WIZ009-051730-
Price-
1219 PM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PRICE
COUNTY...

At 1218 PM CDT, an area of strong thunderstorms was 8 miles northwest
of Willow Lake, or 17 miles southeast of Park Falls, moving east at
40 mph.

Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Musser Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Wisconsin.

LAT...LON 4562 9033 4586 9027 4585 9004 4562 9004
TIME...MOT...LOC 1718Z 270DEG 37KT 4577 9016

GSF
Special weather statement, Aug 5, 11:39 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1239 PM CDT Mon Aug 5 2019

WIZ009-051800-
Price-
1239 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...

At 1239 PM CDT, a strong thunderstorm was near Prentice, or 25 miles
southeast of Park Falls, moving east at 45 mph.

Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Ogema, Prentice, Spirit, Brantwood, and Clifford.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Wisconsin.

LAT...LON 4541 9026 4553 9038 4570 9030 4566 9004
      4546 9004 4538 9005 4538 9017
TIME...MOT...LOC 1739Z 289DEG 39KT 4559 9024

GSF
Special weather statement, Aug 5, 1:13 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
213 PM CDT Mon Aug 5 2019

WIZ007-008-051945-
Sawyer-Washburn-
213 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHBURN AND
SOUTHWESTERN SAWYER COUNTIES...

At 213 PM CDT, a strong thunderstorm was near Trego, or 8 miles east
of Spooner, moving east at 25 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Stone Lake around 230 PM CDT.

Other locations impacted by this storm include Reserve, Spooner Lake,
Northwoods Beach, Chief Lake, Sissabagama Lake, Lac Courte Oreilles,
Earl, Little Sissabagama Lake, Grindstone Lake and Lac Courte
Oreilles Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4580 9183 4592 9183 4595 9131 4574 9132
TIME...MOT...LOC 1913Z 271DEG 24KT 4585 9171

BJH

The radar

The Duluth radar (KDLH), 118 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washburn

When
August 5, 1:27 PM CST to 1:28 PM CST
Where
Washburn County, 7.65 mi SE of Spring Brook
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.870, -91.570

Thunderstorm Wind, Price

When
August 5, 3:08 PM CST to 3:09 PM CST
Where
Price County, 0.69 mi S of Catawba
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
45.540, -90.530

A few trees were knocked down along Highway 8 in Catawba.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850943, 850944.